Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Cheyenne, WY

July 7, 2020

NWS Cheyenne, WY issued this red flag warning at Jul 7, 2020, 4:35 AM MDT. It took effect at Jul 7, 2020, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2020, 4:35 AM MDT (10:35 UTC)
In effect from
Jul 7, 2020, 11:00 AM MDT
Expired
Jul 7, 2020, 8:00 PM MDT
In force
9 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

298 
WWUS85 KCYS 071035
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
435 AM MDT Tue Jul 7 2020

NEZ311-WYZ310-072300-
/O.UPG.KCYS.FW.A.0005.200707T1700Z-200708T0200Z/
/O.NEW.KCYS.FW.W.0008.200707T1700Z-200708T0200Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Platte/Goshen/Central and Eastern Laramie-
435 AM MDT Tue Jul 7 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 8 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 310 and 311.

* WIND...Southwesterly 10 to 20 mph with gusts 25 to 35 mph.

* HUMIDITY...10 to 18 percent.

* HAINES INDEX...5 to 6.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. 
&&

$$
3 follow-up statements
830 
WWUS85 KCYS 071725
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
1125 AM MDT Tue Jul 7 2020

...CRITICAL FIRE WEATHER CONDITIONS TODAY AND WEDNESDAY FOR PARTS
OF SOUTHEAST WYOMING AND NORTHERN NEBRASKA PANHANDLE...

WYZ301-302-080130-
/O.NEW.KCYS.FW.A.0006.200708T1700Z-200709T0200Z/
/O.EXA.KCYS.FW.W.0008.000000T0000Z-200708T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
1125 AM MDT Tue Jul 7 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR GUSTY SOUTHWEST WINDS AND VERY LOW
HUMIDITY...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect until 8 PM MDT this evening. A Fire 
Weather Watch has also been issued Wednesday for FWZ 301 and 302.
This Fire Weather Watch is in effect from Wednesday morning 
through Wednesday evening. 

* AFFECTED AREA...Fire weather zones 301...302...310 and 311.

* WIND...Southwesterly 10 to 20 mph with gusts 25 to 35 mph.

* HUMIDITY...10 to 15 percent.

* HAINES INDEX...5 to 6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. 
A Fire Weather Watch means that critical fire weather conditions
may develop. Listen for later forecasts and possible Red Flag
Warnings.

&&

$$

NEZ311-WYZ310-080130-
/O.CON.KCYS.FW.W.0008.000000T0000Z-200708T0200Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Platte/Goshen/Central and Eastern Laramie-
1125 AM MDT Tue Jul 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* AFFECTED AREA...Fire weather zones 310 and 311.

* WIND...Southwesterly 10 to 20 mph with gusts 25 to 35 mph.

* HUMIDITY...10 to 18 percent.

* HAINES INDEX...5 to 6.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. 
&&

$$
623 
WWUS85 KCYS 071926
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
126 PM MDT Tue Jul 7 2020

...CRITICAL FIRE WEATHER CONDITIONS TODAY AND WEDNESDAY FOR PARTS
OF SOUTHEAST WYOMING AND NORTHERN NEBRASKA PANHANDLE...

WYZ301-302-080330-
/O.UPG.KCYS.FW.A.0006.200708T1700Z-200709T0200Z/
/O.NEW.KCYS.FW.W.0009.200708T1700Z-200709T0200Z/
/O.CON.KCYS.FW.W.0008.000000T0000Z-200708T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
126 PM MDT Tue Jul 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY SOUTHWEST WINDS AND VERY LOW HUMIDITY...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT WEDNESDAY
FOR GUSTY SOUTHWEST WINDS AND LOW HUMIDITY...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MDT Wednesday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 301 and 302.

* WIND...Southwesterly 15 to 20 mph with gusts 25 to 35 mph.
  Expect similar winds Wednesday afternoon.

* HUMIDITY...10 to 15 percent.

* HAINES INDEX...5 to 6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. 

&&

$$

NEZ311-WYZ310-080200-
/O.CON.KCYS.FW.W.0008.000000T0000Z-200708T0200Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Platte/Goshen/Central and Eastern Laramie-
126 PM MDT Tue Jul 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* AFFECTED AREA...Fire weather zones 310 and 311.

* WIND...Southwesterly 10 to 20 mph with gusts 25 to 35 mph.

* HUMIDITY...10 to 18 percent.

* HAINES INDEX...5 to 6.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. 
&&

$$
197 
WWUS85 KCYS 080202
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
802 PM MDT Tue Jul 7 2020

...CRITICAL FIRE WEATHER CONDITIONS AGAIN WEDNESDAY FOR PARTS OF 
SOUTHEAST WYOMING AND NORTHERN NEBRASKA PANHANDLE...

WYZ301-302-081200-
/O.EXP.KCYS.FW.W.0008.000000T0000Z-200708T0200Z/
/O.CON.KCYS.FW.W.0009.200708T1700Z-200709T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
802 PM MDT Tue Jul 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 301 AND 302... 

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 301 AND 302...

* AFFECTED AREA...Fire weather zones 301 and 302.

* WIND...Southwest 15 to 20 mph with gusts 25 to 35 mph. 

* HUMIDITY...10 to 15 percent.

* HAINES INDEX...5 to 6.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ311-WYZ310-080315-
/O.EXP.KCYS.FW.W.0008.000000T0000Z-200708T0200Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Platte/Goshen/Central and Eastern Laramie-
802 PM MDT Tue Jul 7 2020

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 310 AND 311...

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Jul 7, 3:51 AM MDT, 44 minutes earlier.

Area forecast discussion, Jul 7, 3:51 AM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
351 AM MDT Tue Jul 7 2020

.SHORT TERM...(Today and tonight)
Issued at 345 AM MDT Tue Jul 7 2020

IR Satellite loop shows clear skies across most of the region with
broad anticyclonic flow observed over the Front Range this
morning. Upper level ridge axis, which brought the very warm
temperatures yesterday and lower coverage of thunderstorm
activity, will translate eastward resulting in increasing
southwest winds across the area today. Already seeing signs of a
dryline boundary along Interstate 25 at this hour with dewpoints
in the upper 20s to low 30s to the west of I-25 and across the
Laramie Range, but dewpoints remain in the 40s and 50s east.
Outflow associated with a large convective system across the
Dakotas has brought increasing moisture to the northern Nebraska
panhandle and Niobrara county, with low clouds and possibly some
fog from near Lusk Wyoming to Chadron Nebraska. Expect these low
clouds to dissipate around sunrise, but these area will have the
best chance to see some strong to severe thunderstorms as a
marginal risk for severe thunderstorms is forecast for areas north
of the lower North Platte River Valley. However, the dryline
boundary will lift northeast across the plains this afternoon,
greatly limiting convection west of the Nebraska border. Kept
lowering POP for most of southeast Wyoming since not much activity
is expected as dewpoints plummet into the 20s and 30s late morning
through early afternoon. Most high res models showing strong to
severe storms just to the east of Chadron and Alliance, which is
close enough to warrant monitoring through the afternoon. Other
than that, winds may gust as high as 45 mph west of I-25 today.
Temperatures will be hot this afternoon with highs in the 90s
across most areas and even around the century mark across the
lower elevations of western Nebraska.

For Wednesday and Thursday, expect a very dry and warm airmass
across the area. It will likely be slightly cooler compared to
Tuesday as a series of upper level troughs will push east across
Montana and the Canadian border, bringing some slightly cooler air
southward on the backside of the trough. However, highs will
still remain in the mid 80s (west) to low/mid 90s (east).
Thunderstorm forecast will be tricky since some remnant moisture
will likely hang onto the western Nebraska panhandle each day.
However, drier air and subsidence aloft will be present. For now,
kept POP around 15 percent Wednesday evening to the east of I-25
for a few isolated thunderstorms.

.LONG TERM...(Thursday night through next Monday)
Issued at 300 AM MDT Tue Jul 7 2020

No changes to the extended as a well advertised upper level high
pressure will dominate the medium range and extended part of the
forecast period with hot and dry conditions expected through the
weekend and into early next week. Some lingering low level
moisture may hang on to portions of extreme eastern Wyoming and
western Nebraska for late Thursday and Friday, with maybe a few
thunderstorms developing across the plains. However, most places
are expected to be dry with mostly sunny skies. Temperatures will
quickly respond to the intensifying upper level high on Friday
with highs climbing into the mid 90s to around 100 degrees across
the eastern plains, including the I-25 corridor. Even further
west, highs will be around 90 in the afternoon. Further out,
models are hinting at some subtropical moisture creeping northward
along the Front Range Sunday and into next week. However,
confidence is low at this time since models are not showing the
upper level high weakening much at all. A Pacific upper level
trough is forecast to push across Montana, bringing some relief to
the hot temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1214 AM MDT Tue Jul 7 2020

Quite overnight in store as VFR conditions expected to persist.
Will address any convective activity for the NE Panhandle for the
12z issuance. Breezy conditions especially in the daytime period.

&&

.FIRE WEATHER...
Issued at 227 AM MDT Tue Jul 7 2020

Hot and dry weather is expected in the foreseeable future as a
strong upper level high builds over the area. Critical fire
weather conditions are still expected today in the fuel-ready
zones (310 and 311) where low humidities around 10 percent and
gusty southwest winds up to 35 mph are expected. May need to
extend these Red Flag Warnings to other zones depending on any
last minute changes to fuel status. Otherwise, only moderate fire
weather concerns for the remainder of the week and into the
weekend, mainly due to the lack of winds. Friday looks like the
most likely day for critical fire weather conditions across
southeast Wyoming as winds increase in the afternoon in addition
to daytime humidities between 6 to 10 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM this morning to 8 PM MDT this
     evening for WYZ310.

NE...Red Flag Warning from 11 AM this morning to 8 PM MDT this
     evening for NEZ311.

&&

SHORT TERM...TJT
LONG TERM...TJT
AVIATION...WM
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 6, 3:01 PM MDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
301 PM MDT Mon Jul 6 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
072115-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
301 PM MDT Mon Jul 6 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widely scattered thunderstorms expected through early evening.
Could see an isolated severe thunderstorm north of a Lusk to
Alliance line. Main threats will be large hail and strong outflow
winds. Although severe weather is not expected to the south of
this line, gusty winds up to 55 mph are possible with any nearby
thunderstorm.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms will become more isolated Tuesday with mainly dry
and hot conditions for the rest of the week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>115-072115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
301 PM MDT Mon Jul 6 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms possible through early evening. Gusty
winds up to 55 mph are possible with any nearby thunderstorm.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Dry and hot conditions for the rest of the week. Any fire starts
will be difficult to manage.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:25 AM MDTFire Weather WatchCYS2 hr
Jul 7, 1:26 PM MDTRed Flag WarningCYS31 hr
Jul 6, 6:12 PM MDTSpecial Weather StatementCYSCheyenne, Morrill, Scotts Bluff63 min
Jul 6, 6:24 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill51 min

Nearby

Red Flag Warnings in Wyoming, 2020Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.